Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 106, NWS Amarillo, TX

June 4, 2002Texas County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 4, 2002, 3:23 AM CDT for Texas County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 3:23 AM CDT (08:23 UTC)
Expired
Jun 4, 2002, 3:50 AM CDT
In force
27 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Texas County, OK

The radar

The Dodge City radar (KDDC), 139 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2163 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2163 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2374 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

188 
WUUS54 KAMA 040823
SVRAMA
OKC139-040850-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
322 AM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TEXAS COUNTY IN THE OKLAHOMA PANHANDLE

* UNTIL 350 AM CDT

* AT 322 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF TYRONE...OR ABOUT 12 MILES
  SOUTHWEST OF LIBERAL...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  TYRONE

QUARTER SIZE HAIL...60 MPH WINDS ARE EXPECTED WITH THIS STORM. 
TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3696 10127 3683 10111 3692 10097 3699 10110

SLATTERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:01 PM CDT, 13 hours 22 minutes earlier.

Area forecast discussion, Jun 3, 2:01 PM CDT, 13 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
201 PM CDT MON JUN 3 2002

COLD FRONT STRETCHED FROM SOUTHEAST NEBRASKA TO WEST CENTRAL KANSAS
BACK INTO EAST CENTRAL COLORADO. A SURFACE TROUGH IS FOUND FROM A LOW
PRESSURE SYSTEM NEAR HYS SOUTHWEST THROUGH THE NORTHWEST PART OF OUR
CWA AND INTO SOUTHEAST NEW MEXICO. SUBTROPICAL PLUME CONTINUES TO
STREAM NORTHEAST FROM THE EASTERN PACIFIC AHEAD UPPER TROUGH
OVER THE SOUTHERN GREAT BASIN. THUNDERSTORMS SHOULD DEVELOP AND MOVE
OFF OF THE NEW MEXICO MOUNTAINS TOWARD THE PANHANDLES TONIGHT.
ALSO...COULD NOT RULE OUT A FEW THUNDERSTORMS ASSOCIATED WITH THE
SUBTROPICAL PLUME AS WELL. WE WILL GO WITH CHANCE POPS ALL AREAS
TONIGHT WITH THE BEST CHANCES WEST AND NORTH CENTRAL.

SHORT RANGE MODELS ARE NOW GOING BACK TOWARD THE OLD ECMWF AND UK
MET IDEA OF CUTTING OFF A LOW OVER SOUTHEAST ARIZONA OR NORTHERN
OLD MEXICO. THIS IN TURN SHOULD KEEP THE PANHANDLES UNDER A
DIVERGENT FLOW AND IN THE PATH OF SHORT WAVES FOR A LONGER TIME.
WITH THIS IN MIND...THINK THAT OUR CHANCES OF CONVECTION WILL GO UP
TUESDAY INTO TUESDAY NIGHT.  COLD FRONT SHOULD SLOWLY PUSH SOUTH
ACROSS THE PANHANDLES TUESDAY.  WE WILL HAVE TO WATCH FOR THE
POTENTIAL FOR HEAVY RAIN ALONG AND NORTH OF THE FRONT AS THE
DIVERGENCE ALOFT COMBINES WITH PLENTY OF MOISTURE AND INSTABILITY.
THE SEVERE POTENTIAL WILL ALSO BE THERE AS WELL FROM TONIGHT INTO
TUESDAY NIGHT...ESPECIALLY AS THE COLD POOL ALOFT MOVES CLOSER TO
THE PANHANDLES.

TEMPERATURES LOOK PRETTY MUCH ON TRACK IN THE GOING FORECAST.
HOWEVER...WE MAY LOWER HIGHS A LITTLE ON WEDNESDAY AS LOW CLOUDS
MAY STICK AROUND LONGER.

UPPER LEVEL TROUGH MOVES EAST OF THE AREA BY THURSDAY AND AN UPPER
LEVEL RIDGE BUILDS ACROSS THE SOUTHERN ROCKIES INTO THE SOUTHERN
HIGH PLAINS.

NEXT COLD FRONT MOVES THROUGH THE AREA SATURDAY NIGHT INTO EARLY
SUNDAY...SO WILL KEEP TEMPERATURES A LITTLE COOLER FOR SUNDAY AND
MONDAY. WE WILL ALSO ADD SOME SLIGHT CHANCE POPS FOR BOTH DAYS. THE
MRF SHOWS A NORTHWEST FLOW ALOFT WHILE THE ECMWF AND UK MET SHOW A
SOUTHWEST FLOW ALOFT. EACH ONE OF THESE WILL BE CAPABLE OF PULLING
STORMS INTO THE AREA FROM THE MOUNTAINS.

A FEW NUMBERS TO PONDER:

AMA 63/85 56/76 51 366
DHT 59/79 52/74 48 464
BVR 64/84 58/74 50 464

.AMA...
TX...NONE.
OK...NONE.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 6:50 PM CDTSevere Thunderstorm WarningAMACimarron55 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.